Harvard Heart Letter

Heart problems from Z-Pak

Azithromycin, given in a five-day dose called Z-Pak, is a popular antibiotic prescribed for bronchitis, ear infections, and other miseries. Yet it may cause harm even as it heals. A study published in the May 17 issue of The New England Journal of Medicine found a 2.5-fold greater chance of heart-related death within five days of starting a Z-Pak than with the antibiotic amoxicillin. People with heart failure, diabetes, or a previous heart attack, as well as those who have undergone bypass surgery or stenting, were at even higher risk. It appears that azithromycin may trigger abnormal heart rhythms. However, the risk is so low, whether you have heart disease or not, that the risks associated with a bacterial infection may outweigh the dangers of a Z-Pak. Nevertheless, tell the doctor prescribing a Z-Pak if you have a heart condition, or a family history of one. Mention any over-the-counter, prescription, or herbal medications you are taking. If you are on a Z-Pak and feel dizzy or faint, tell your doctor immediately.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »